Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 92, NWS El Paso, TX

August 5, 2007Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 5, 2007, 6:57 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2007, 6:57 PM MDT (00:57 UTC)
Expired
Aug 5, 2007, 7:37 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT SUN AUG 5 2007

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE ALOFT IS SHIFTING NORTH AS AN UPPER
LEVEL DISTURBANCE SLOWLY TRACKS TOWARD THE AREA FROM THE SOUTH. THIS
WILL ALLOW ADDED MOISTURE TO WORK BACK INTO THE REGION TONIGHT.
THUS AN INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED AS EARLY AS
THIS EVENING. SCATTERED STORMS ARE EXPECTED FOR MONDAY. FOR THE
REST OF THE WEEK THE PATTERN SHIFTS TO THE CLASSIC SUMMER TIME
MONSOONAL FLOW. THIS WILL KEEP AMPLE MOISTURE OVER THE BORDERLAND.
DAYTIME HEATING AND WEAK DISTURBANCES SHOULD SPARK AT LEAST
ISOLATED STORMS EACH AFTERNOON AND EVENING.

&&

.DISCUSSION...
RIDGE ALOFT BEGINNING TO SHIFT NORTH AND AWAY FROM THE CWFA AS A
WEAK TROUGH SLIDES WEST WELL TO OUR SOUTH. THE UPPER LOW SITS OVER
THE YUMA AREA...AND IS AIDING IN STORM PRODUCTION TO OUR WEST. THE 12Z
EPZ SOUNDING SHOWED REDUCED PW...BUT THAT TREND SHOULD BE REVERSING
TODAY AS A MORE SOUTHERLY FLOW ALOFT BEGINS TO BRING MID AND UPPER
MOISTURE BACK OVER THE AREA. ALOFT WARM TEMPERATURES ARE EXPECTED
TO COOL A COUPLE OF DEGREES THIS EVENING. MODELS ARE SPLIT ON THE
POPS FOR THIS EVENING AND FOR MONDAY. PROG SOUNDINGS INDICATE
PLENTY OF INSTABILITY...BUT WITH ARTIFICIALLY HIGH SFC DEWPOINTS.
WILL ALLOW FOR SCATTERED EVENING STORM WEST 2/3RDS AND KEEP THE
EAST 1/3RD ISOLATED. EVE/NIGHT MET MAY HAVE TO UPDATE TO INCREASE
POPS IF THE GFS VORT MAX/DISTURBANCE COMES IN FROM THE SOUTH..BUT
DONT SEE EVIDENCE OF THAT NOW.

MONDAY CONTINUES TO MOISTEN AND DESTABILIZE AS THE UPPER THE LOW
OVER AZ BEGINS TO LIFT AND SHEAR OVER AZ. EXPECT AN INCREASE IN
STORM ACTIVITY...SO SCATTERED POPS IN FCST FOR ALL AREAS. TUESDAY
APPEARS SIMILAR AS THE LOW CONTINUES TO SHEAR OUT OVER THE WESTERN
CWFA. WEDNESDAY COULD BE A TRANSITION DAY...PROBABLY LESS STORM
ACTIVITY. FLOW ALOFT BECOMES MORE SW AS THE UPPER HIGH SHIFTS SE
TOWARD THE GULF. AT THE SURFACE THERMAL TROUGHING TO OUR WEST AND
A LEE TROUGH TO OUR NORTH WILL WORK WITH THE BERMUDA HIGH
EXTENDING INTO TX TO SHIFT MOISTURE OVER THE REGION. FINALLY THE
CLASSIC SW MONSOON PATTERN...ALOFT AND AT THE SURFACE. DEEP
SOUTHERLY FLOW WILL KEEP TROPICAL MOISTURE OVER THE AREA. DAYTIME
HEATING AND WEAK DISTURBANCES SHOULD SPARK AT LEAST ISOLATED
STORMS EACH AFTERNOON AND EVENING.

&&

.AVIATION...VALID 06/002Z-07/00Z...
GENERALLY VFR CONDITIONS. AREAS OF MVFR AND IFR FOR CIGS AND VSBY
IN AND NEAR SHOWERS AND THUNDERSTORMS AFTN/EVE...MAINLY WEST OF A
KTCS-KDNM LINE. ONLY ISOLATED EAST OF SAME LINE. LOW CIGS NEAR
TSTMS WILL OCNLY OBSCR MTN TOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  90  72  92  73 /  20  20  30  20  30
SIERRA BLANCA TX        66  90  66  91  72 /  20  20  30  20  30
LAS CRUCES              69  90  69  91  72 /  20  30  30  20  30
ALAMOGORDO              67  90  67  91  69 /  20  30  30  20  20
CLOUDCROFT              49  66  49  68  51 /  20  30  30  30  20
TRUTH OR CONSEQUENCES   68  89  68  91  70 /  30  30  30  20  30
SILVER CITY             63  82  63  82  65 /  50  30  40  30  30
DEMING                  69  89  69  90  70 /  40  30  30  20  30
LORDSBURG               68  90  68  91  69 /  40  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Aug 5, 10:15 AM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT SUN AUG 5 2007

NMZ022>025-030>032-TXZ055-056-061745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT.
ISOLATED COVERAGE EXPECTED EAST OF THE RIO GRANDE...MORE WIDESPREAD
STORMS WEST OF THE RIVER. MAIN THREAT IS FOR HEAVY RAINFALL WEST.
LOCAL FLOODING LIKELY IN SOME AREAS...MAINLY OVER SOUTHWEST NEW
MEXICO AND OVER THE GILA. ISOLATED AREAS COULD RECEIVE TWO TO THREE
INCHES...WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS BECOMING ISOLATED TO SCATTERED THROUGH THE
PERIOD...WITH THREAT OF FLOODING DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE LIKELY...ESPECIALLY TO MONITOR HEAVY
RAINS AND FLOODING.

BIRD

In the hours before

Special weather statement, Aug 5, 3:05 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT SUN AUG 5 2007

NMZ022>025-030>032-060115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES
305 PM MDT SUN AUG 5 2007

...ISOLATED STRONG THUNDERSTORMS ACROSS SOUTHWEST AND SOUTHCENTRAL
NEW MEXICO THIS AFTERNOON AND EVENING...

A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE WITH NORMAL MONSOONAL
MOISTURE TO PRODUCE ISOLATED STRONG THUNDERSTORMS OVER THE AREA
THIS AFTERNOON AND EVENING. STORMS MAY PRODUCE WINDS TO 50 MPH
WITH BLOWING DUST...ONE HALF INCH HAIL...AND LOCALLY HEAVY
RAINFALL. STORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS AND WEST
OF A DEMING...TRUTH OR CONSEQUENCES LINE.

MOTORISTS SHOULD BE AWARE OF POSSIBLE LOW VISIBILITY DUE TO DUST
ASSOCIATED WITH STORM OUTFLOWS AND HEAVY RAIN NEAR THE CENTER OF
STORMS.

NEVER DRIVE INTO WATER COVERING A ROADWAY...TURN AROUND...DONT
DROWN.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:11 PM MDTFlash Flood WarningEPZGrant, Sierra94 min
Aug 6, 3:21 PM MDTFlash Flood WarningEPZGrant84 min
Aug 6, 3:54 PM MDTFlash Flood WarningEPZGrant66 min
Aug 6, 4:54 PM MDTFlash Flood WarningEPZGrant96 min
Aug 6, 4:39 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.